Rare Case of Motor Neuropathy with 5-Fluorouracil Chemotherapy: A Case Report

  • Shadi S. Alkhayyat King Abdulaziz University
Keywords: 5-Fluorouracil; Neurological toxicity; Peripheral neuropathy; Axonal injury

Abstract

Peripheral neuropathy is a known side effect of chemotherapy. 5-Fluorouracil is used in treating patients with colon cancer. Literature review reported peripheral neuropathy rarely used with 5-Fluorouracil. All cases described sensory neuropathy and demyelinating nerve injury. A 69-year-old female developed a predominantly motor neuropathy following treatment with 5-Fluorouracil for advanced colorectal cancer. Electrophysiological study indicated axonal injury. Fortunately, the patient recovered her motor functions completely. She declined using further chemotherapy in the future. To date, this is the first reported case of motor peripheral neuropathy with 5-Fluorouracil exposure as no other explanations could be found. In colorectal cancer patients receiving 5-Fluorouracil containing chemotherapy and presenting with motor neuropathy, induced toxicity should be considered if other causes are ruled out.

 

Author Biography

Shadi S. Alkhayyat, King Abdulaziz University
Department of Internal Medicine, Division of Oncology
Published
2013-04-01
How to Cite
Alkhayyat, S. S. (2013). Rare Case of Motor Neuropathy with 5-Fluorouracil Chemotherapy: A Case Report. Journal of King Abdulaziz University - Medical Sciences, 20(2), 111-119. https://doi.org/10.4197/med.20-2.9
Section
Case Reports

Most read articles by the same author(s)